A caution to patients mixing prescriptions with painkillers and/or their favorite dietary supplements: Don’t do it until you check with your doctor to make sure they don’t interact to cause you harm. A study published in the Journal of the American Medical Association shows that 1 in 25 people in their late 50s and older is risking dangerous drug interactions by mixing, for example, the blood thinner warfarin with garlic pills.
That’s right, garlic pills are drugs. So, too, are potassium and niacin supplements. At least you should think of them that way, says study coauthor Stacy Tessler Lindau, an assistant professor of medicine-geriatrics at the University of Chicago School of Medicine.
Some of the most common drug-mixing mistakes made by patients participating in the study:
- Warfarin and simvastatin : increased risk of bleeding problems like bleeding ulcers, rectal bleeding, and easy bruising; also increases the possibility of statin side effects like muscle pain and muscle tissue death. (Statin-related pain is a serious problem; here are seven reasons not to dismiss it.)
- Niacin and either atorvastatin or simvastatin: increased risk of muscle pain or muscle tissue death
- Lisinopril and potassium: increased risk of hyperkalemia, a dangerous elevation of potassium that can lead to heart attacks or even death
- Ginkgo and aspirin: increased risk of bleeding problems
- Garlic pills and warfarin: increased risk of bleeding problems
Given that more than half of older adults take five or more prescription drugs, over-the-counter medications, or dietary supplements every day, the likelihood of mixing at least two substances that shouldn’t be mixed is pretty high.